A Deadly Case of MANOPAUSE A quest for the Fountain of Youth may cost more years than it gains.
The Case “I told him he never should have started that medication,” said the patient’s worried wife. Several hours earlier, her husband had presented to the emergency department for chest pain and shortness of breath. He first noticed it over the past week when doing routine chores such as cleaning and moving furniture. “It didn’t stop him, even though it was bothering him. He never had any serious health problems,” she said. Other than diabetes and sleep apnea, her 62-year-old husband was healthy. His primary doctor sent him to the ED for further evaluation after a concerning ECG was obtained in his office. He was tachycardic but seemed relatively stable. We proceeded with a chest pain and dyspnea work-up, which included cardiac enzymes, chest X-ray, and a d-dimer. He waited patiently, charming the staff with his small talk and affable personality. Enzymes were negative, and d-dimer was positive. I took him for his CT angiogram. As soon as it was done, the tech and I immediately noticed the large bilateral pulmonary emboli on the screen in front of us (see Figure 1). I was preparing to take him back to the ED when he asked, “Is there a bathroom over here? I’d rather use it here before going back to the ED. It’s pretty crowded over there.” He had a point. The ED could be a madhouse with just two bathrooms. His wife and I assisted him to the bathroom. It was only seconds before I heard her scream. I opened the door, and he was sitting on the toilet, a glazed look on his eyes. “I think he just passed out,” she exclaimed.
BY JAMES LIM, MD, ANJALI HULBANNI, MD, AND EDWARD CHEW, MD
He was awake but seemed distant and tired. We helped him walk back to his stretcher. I rushed him back to the ED. IV, O2 , monitor—he was still tachycardic and hypertensive. He didn’t meet criteria for lysis, so heparin was started. “I told him he never should have started that medication,” his wife said. “What do you mean?” I asked. He hadn’t told us about any medications. “His doctor started him on something to improve his energy,” she said, explaining that a month ago he had started taking testosterone as an energy and sexual supplement.
But things turn on a dime. While the heparin drip was running, something happened. The talkative man from before was now on a stretcher and unable to speak or move his right side. First a pulmonary embolism, now a stroke? We stopped the heparin and rushed him to CT. He was negative for bleed. This was not particularly reassuring and didn’t lessen our dilemma. It was clear he was having an ischemic stroke. Neurology, the ED team, and his family had a long discussion about treatment options—tPA or not? Given his concurrent submassive bilateral pulmonary emboli and a presumed ischemic stroke with significant functional morbidity, his family consented to thrombolysis. He remained awake but still unable to speak as the tPA was administered. He was able to follow commands with his unaffected side. Five hours later, a repeat head CT confirmed our most-feared outcome: hemorrhagic conversion of his left middle cerebral artery infarct (see Figure 2). Efforts were made to reverse the tPA without success. The damage was done. During his hospital stay, he was intubated for airway protection but never improved. He eventually died on day nine.
Discussion The use of testosterone to slow the aging process in men has recently increased in popularity. US testosterone prescription sales totaled a whopping $2.4 billion in 2013 alone. Time magazine’s 2014 article “Manopause?! Aging, Insecurity and the $2 Billion Testosterone Industry” brought national attention to the increasing off-label use of the drug and the birth of an industry for aging men.1 Turn on the TV, and you will frequently see ads with fresh-faced older men running through meadows, enjoying a renewal of energy and youth. Testosterone is one of the drugs people associate with the Fountain of Youth. Now, the use of exogenous androgens for treating primary medical disease is all but a footnote in the practice of medicine. Unfortunately, little research has been done to demonstrate the benefits of testosterone to reduce the symptoms of the natural aging process in men. Studies published recently have drawn scrutiny to this practice, hypothesizing the increased risk of cardiovascular events with the use of exogenous testosterone.2,3 The Food and Drug Administration has taken notice, calling for an investigation to determine the potential risks. However, advocates of exogenous testosterone therapy have recently published data suggesting the opposite. They contend testosterone does not increase cardiovascular risk and may even protect against it. 4 Needless to say, much has yet to be determined. Randomized clinical trials now must disregard precedent, where benefit has been presumed, and fully examine harm. An earlier trial was terminated early due to the harm seen in the group receiving testosterone.5
As one ages, is it worth increasing the already-looming risk of a vascular event in exchange for the Fountain of Youth? Drinking from the Fountain is sweet, indeed, but the Fountain runs dry all too soon. It remains unclear whether testosterone ultimately influenced the outcome of my patient. He was a father and husband looking to regain his youth. Would he have changed his mind about testosterone if he knew there might be a possibility, however small, that it would result in death? Or, even worse, result in a severe and incapacitating disability? Patients often have a difficult time making the best choice for themselves, even when possessing adequate knowledge of the risks.